Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 285, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2014, 5:56 PM CDT for 4 counties in Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2014, 5:56 PM CDT (22:56 UTC)
- Expired
- Aug 19, 2014, 6:23 PM CDT
- In force
- 27 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2399 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
189
WUUS53 KGLD 192256
SVRGLD
KSC109-181-193-199-200000-
/O.NEW.KGLD.SV.W.0285.140819T2256Z-140820T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT TUE AUG 19 2014
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS...
SOUTHWESTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
NORTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
NORTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 600 PM MDT/700 PM CDT/
* AT 456 PM MDT /556 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WINONA...MOVING NORTHEAST AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WINONA AND MONUMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3886 10135 3903 10157 3923 10144 3930 10124
3927 10108 3911 10093
TIME...MOT...LOC 2256Z 239DEG 8KT 3906 10137
HAIL...1.50IN
WIND...60MPH
$$
JN2 follow-up statements
048
WWUS53 KGLD 192315
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT TUE AUG 19 2014
KSC109-181-193-199-200000-
/O.CON.KGLD.SV.W.0285.000000T0000Z-140820T0000Z/
SHERMAN KS-THOMAS KS-LOGAN KS-WALLACE KS-
515 PM MDT TUE AUG 19 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
MDT/700 PM CDT/ FOR SOUTHEASTERN SHERMAN...SOUTHWESTERN THOMAS...
NORTHWESTERN LOGAN AND NORTHEASTERN WALLACE COUNTIES...
AT 515 PM MDT /615 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WINONA...MOVING NORTHEAST AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WINONA AND MONUMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3886 10135 3903 10157 3923 10144 3930 10124
3927 10108 3911 10093
TIME...MOT...LOC 2315Z 239DEG 8KT 3908 10132
HAIL...1.50IN
WIND...60MPH
$$
JN832
WWUS53 KGLD 192323
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT TUE AUG 19 2014
KSC109-181-193-199-192333-
/O.CAN.KGLD.SV.W.0285.000000T0000Z-140820T0000Z/
SHERMAN KS-THOMAS KS-LOGAN KS-WALLACE KS-
523 PM MDT TUE AUG 19 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERMAN...
SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND NORTHEASTERN WALLACE
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3886 10135 3903 10157 3923 10144 3930 10124
3927 10108 3911 10093
TIME...MOT...LOC 2315Z 239DEG 8KT 3909 10130
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:59 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 19, 3:59 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 259 PM MDT TUE AUG 19 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 259 PM MDT TUE AUG 19 2014 LATEST VISIBLE SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE A RIDGE OVER THE HIGH PLAINS WITH THE HIGH PRESSURE CENTERED OVER EASTERN NEW MEXICO. MONSOONAL MOISTURE IS CIRCULATING AROUND THE RIDGE AND OVER THE HIGH PLAINS. FURTHER NORTH AN UPPER LEVEL TROUGH IS LOCATED OVER THE GREAT LAKES. AT THE SURFACE A WARM FRONT WAS GRADUALLY MOVING NORTHWARD NEAR THE HIGHWAY 24 CORRIDOR. BEHIND THE FRONT DEW POINTS HAVE DROPPED. TO THE SOUTHWEST A LINE OF STORMS HAVE DEVELOPED IN AN AREA OF SURFACE CONVERGENCE OVER SOUTHEAST COLORADO. FOR THE REST OF THE AFTERNOON THE FRONT WILL CONTINUE TO MOVE NORTHWARD. DURING THE LATTER HALF OF THE AFTERNOON EXPECT STORMS TO BEGIN TO FIRE ALONG THE FRONT WHERE A NARROW CORRIDOR OF CINH LESS THAN 50 J/KG WILL DEVELOP. EXPECT THE BEST STORM COVERAGE TO BE OVER YUMA COUNTY WHERE MID LEVEL LIFT OVER THE 850MB TROUGH WILL PROMOTE A GOOD ENVIRONMENT FOR STORM DEVELOPMENT. THE STRONGEST STORMS WILL BE ALONG THE FRONT OVER THE NORTH OF HIGHWAY 24. 0-6KM SHEAR IS 30KTS AND 0-1KM MIXED LAYER CAPE IS AROUND 1500J/KG WHICH WILL ALLOW SEVERE STORMS TO DEVELOP. WITH CAPE PROFILES IN THE HAIL GROWTH ZONE BROADER THAN YESTERDAY WHEN GOLF BALL SIZE HAIL WAS REPORTED...AM THINKING HAIL UP TO 2 INCHES IN DIAMETER IS POSSIBLE. HEAVY RAINFALL IS LIKELY WITH ANY STORM THAT DEVELOP DUE TO STORM MOTION AROUND 15 MPH. MEANWHILE OVER THE SOUTHERN PART OF THE AREA MORE ISOLATED TO POSSIBLY SCATTERED STORMS MAY FIRE WHERE ISENTROPIC LIFT WILL DEVELOP BEHIND THE FRONT AND SURFACE CONVERGENCE WILL MOVE IN FROM SOUTHEAST COLORADO. DO NOT ANTICIPATE STORMS OVER THE SOUTHERN HALF OF THE AREA TO BECOME SEVERE. THIS EVENING THE FRONT WILL MOVE INTO SOUTHERN NEBRASKA. STORM COVERAGE SHOULD BE CONFINED TO ALONG THE FRONT...MOVING NORTH OF THE AREA BY MID TO LATE EVENING. STORM INTENSITY WILL PEAK BY MID EVENING. SOUTHERLY WINDS WILL BECOME LIGHT OVERNIGHT. MEANWHILE A SURFACE TROUGH OF LOW PRESSURE WILL MOVE IN FROM THE WEST. WEDNESDAY THE SURFACE TROUGH OF LOW PRESSURE WILL STALL OVER THE CENTRAL SOUTHWEST TO NORTHEAST DIAGONAL OF THE AREA. DURING THE AFTERNOON MID LEVEL LIFT WILL STRENGTHEN OVER THE TROUGH AXIS. STORM MOTION WILL BE PARALLEL TO THE TROUGH AXIS...SO EXPECT TRAINING STORMS TO DEVELOP BY LATE AFTERNOON. DUE TO THE TRAINING STORMS HEAVY RAINFALL IS EXPECTED. DID NOTICE 0-1KM MIXED LAYER CAPE OF 1500-2500J/KG EAST OF THE SURFACE TROUGH WITH 25-30KTS OF 0-6KM SHEAR. THIS MAY ALLOW SOME SEVERE THUNDERSTORMS TO DEVELOP...HOWEVER THE MAJORITY OF THE SYNOPTIC SCALE LIFT WILL BE CENTERED OVER THE SURFACE TROUGH...SO WHILE SEVERE STORMS ARE POSSIBLE...AM THINKING THEY SHOULD REMAIN ISOLATED. WINDS EAST OF THE TROUGH WILL BE BREEZY...SIMILAR TO TODAY WHILE WINDS TO THE WEST WILL BE LIGHT TO VARIABLE. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 218 PM MDT TUE AUG 19 2014 BLOCKY PATTERN WILL REMAIN IN PLACE ACROSS THE CONUS...WITH H5 RIDGE ACROSS THE SOUTHERN MISSISSIPPI VALLEY SLOWLY TRANSITIONING TO THE SE US. UPSTREAM A LONGWAVE TROUGH WILL CONTINUE TO DEEPEN ACROSS THE WESTERN US...WITH HEIGHT FALLS AND SEVERAL FRONTAL PASSAGES HELPING TO COOL THE AIR MASS OVER OUR CWA BY THIS WEEKEND. PLUME OF MONSOONAL PACIFIC MOISTURE AND GULF MOISTURE WILL CONTINUE TO ADVECT THROUGH MID-UPPER LEVELS BETWEEN THE MID-UPPER RIDGE AND TROUGH INTO OUR CWA. AS A RESULT PWAT VALUES WILL CONTINUE TO BE ANOMALOUSLY HIGH SUPPORTING THE POTENTIAL FOR HEAVY RAIN WITH THUNDERSTORMS THAT DEVELOP. A SERIES OF EMBEDDED SHORTWAVE TROUGHS/VORT MAXES WILL ACCOMPANY THIS FLOW AND CONTINUE TO BRING SHOTS OF SHOWERS/THUNDERSTORMS THROUGH THE PERIODS. WEDNESDAY NIGHT-THURSDAY NIGHT...THUNDERSTORM ACTIVITY WILL SLOWLY TRANSITION EASTWARD WEDNESDAY NIGHT EVENTUALLY DECREASING IN COVERAGE...BEFORE REDEVELOPING THURSDAY. DEEP LAYER EFFECTIVE SHEER IS ACTUALLY QUITE IMPRESSIVE WITH VALUES IN EXCESS OF 40KT OVER THE CWA...AND COMBINED WITH MODERATE INSTABILITY IT LOOKS LIKE WE COULD SEE ANOTHER SHOT OF SEVERE THUNDERSTORMS. HAIL/WIND BEING THE MAIN EXPECTED IMPACTS AT THIS POINT CONSIDERING THE SHEER PROFILES AND HIGHER LCLS. A WEAK COLD FRONT WILL SLIGHT SOUTH AND EAST WEDNESDAY NIGHT AND STALL ACROSS THE CWA...WHICH WILL ALLOW THE AIR MASS TO COOL SLIGHTLY...THOUGH HIGHS WILL STILL BE ABOVE NORMAL FOR MOST LOCATIONS (VALUES IN THE 90S). FRIDAY-TUESDAY...A STRONGER COLD FRONT WILL MOVE ACROSS THE NORTHERN PLAINS AND OVER THE CWA LATER THIS WEEKEND...WITH HIGH TEMPS RETURNING TO AT MOST SEASONAL VALUES IN THE MID 80S BY SUNDAY...AND DEPENDING ON PRECIP/CLOUD COVER WE COULD SEE TEMPS COOL OFF MORE THAN THIS. PRECIP CHANCES ALSO INCREASE AS THIS FRONT STALLS AND AN ELEVATED BAROCLINIC ZONE SETS UP SATURDAY NIGHT INTO EARLY NEXT WEEK. BEST PRECIP SIGNAL (SUPPORTED BY CONSENSUS GUIDANCE) IS FOR SATURDAY NIGHT AND TUESDAY NIGHT WHEN I HAVE LIKELY POPS IN PLACE. I COULD ACTUALLY SEE UN NEEDING TO BUMP UP POPS AND POSSIBLY LOWER TEMPS SUNDAY-TUESDAY AS WE GET A LITTLE MORE CONFIDENCE IN THE TIMING OF THE EMBEDDED DISTURBANCES. FOR NOW I DID MAKE ANY MAJOR CHANGES FROM CONSENSUS GUIDANCE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1139 AM MDT TUE AUG 19 2014 VFR CONDITIONS FORECAST FOR THE 18Z TAFS. WARM FRONT JUST SOUTH OF KGLD WILL CONTINUE TO MOVE NORTH THROUGH THE AFTERNOON...MOVING INTO SOUTHWEST NEBRASKA BY EARLY EVENING. SOUTH WINDS WILL BECOME BREEZY BEHIND THE FRONT. ISOLATED TO SCATTERED STORMS WILL DEVELOP THIS AFTERNOON ACROSS THE AREA...WITH THE STRONGEST STORMS EXPECTED ALONG THE FRONT. AT THIS TIME BELIEVE THE STORM COVERAGE WILL BE TOO SPARSE TO WARRANT A MENTION IN THE TAF FOR EITHER SITE. GUSTY WINDS...HEAVY RAINFALL...AND LARGE HAIL UP TO 2 INCHES IN DIAMETER WILL BE THE PRIMARY THREATS WITH THE HAIL MORE LIKELY ALONG THE FRONT THIS AFTERNOON AND EVENING. OVERNIGHT A SURFACE TROUGH WILL MOVE IN FROM THE WEST...STALLING OVER THE AREA TOMORROW. ANTICIPATE STORMS TO DEVELOP ALONG THE SURFACE TROUGH DURING THE EARLY AFTERNOON. EAST OF THE TROUGH SOUTH WINDS WILL BE BREEZY WITH LIGHT WINDS TO THE WEST. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...DR AVIATION...JTL
Hazardous weather outlook, Aug 19, 11:45 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT TUE AUG 19 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-200930- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT TUE AUG 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO BEGIN TO DEVELOP EARLY THIS AFTERNOON THROUGH THE EVENING ACROSS THE AREA. THE STRONGEST STORMS WILL BE ALONG A NORTHWARD MOVING WARM FRONT NORTH OF HIGHWAY 24 WHERE LARGE HAIL UP TO 2 INCHES IN DIAMETER IS POSSIBLE. HEAVY RAINFALL IS LIKELY WITH ANY STORMS THAT DEVELOP. STORM ACTIVITY WILL DECLINE TOWARD LATE EVENING AS THE FRONT MOVES NORTH OF THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING AS WELL THURSDAY AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. THUNDERSTORM CHANCES CONTINUE EACH AFTERNOON AND EVENING FROM FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED PRIMARILY NORTH OF HIGHWAY 24 THIS AFTERNOON AND EVENING. ANY SEVERE WEATHER REPORTS THROUGH SOCIAL MEDIA OR OVER THE PHONE ARE GREATLY APPRECIATED. JTL
In the hours before
Special weather statement, Aug 19, 5:25 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 425 PM MDT TUE AUG 19 2014 KSZ013-014-027-028-192315- WALLACE KS-LOGAN KS-THOMAS KS-SHERMAN KS- 425 PM MDT TUE AUG 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN... SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND NORTHEASTERN WALLACE COUNTIES UNTIL 515 PM MDT/615 PM CDT/... AT 425 PM MDT /525 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF WALLACE...MOVING NORTH AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WINONA. LAT...LON 3890 10137 3892 10165 3931 10147 3922 10103 TIME...MOT...LOC 2225Z 199DEG 19KT 3902 10145 JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:47 PM CDT | Special Weather Statement | GLD | Thomas | 28 min |
| Aug 18, 7:58 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 47 min |
| Aug 18, 8:33 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 20 min |
| Aug 18, 9:05 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 55 min |
| Aug 18, 9:24 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 66 min |
| Aug 18, 9:54 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 25 min |
| Aug 18, 10:02 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Thomas | 30 min |
| Aug 18, 10:56 PM CDT | Special Weather Statement | GLD | Thomas | 49 min |
| Aug 19, 5:25 PM CDT | Special Weather Statement | GLD | Logan | 50 min |
| Aug 19, 6:29 PM CDT | Special Weather Statement | GLD | Sherman | 46 min |
| Aug 19, 6:39 PM CDT | Special Weather Statement | GLD | Rawlins | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.